North Carolina, 2004

Hail and Damaging Wind in North Carolina, August 21, 2004

August 21, 2004 · NWS MHX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 21, 1:50 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 21, 1:50 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SAT AUG 21 2004

.SHORT TERM...CONVECTION FIRING ALONG RESULTANT SEA BREEZE THIS AFTN
AHEAD OF APPROACHING WEAK MID LVL DISTURBANCE. CLOUDS WITH THIS
DISTURBANCE ARE EFFECTIVELY HINDERING CONVECTION OVER THE FAR
WESTERN CWA. AS THIS CLOUDINESS DRIFTS EAST IT MAY LIMITED ONGOING
CONVECTION TO THE EAST. BUT CLEARING AHEAD OF THE FRONT WELL TO THE
WEST LIKELY TO ALLOW REDEVELOPMENT AHEAD OF THE FRONTAL BNDY. THIS
FRONT SHOULD MOVE INTO THE WRN CWA LATE TONIGHT. MODELS IN
DISAGREEMENT WITH HANDLING OF THIS FEATURE AS ETA CONTINUES TO WANT
TO DRIVE IT THROUGH AND DRY THE AIRMASS BY MONDAY AND TUE. BEST
SUPPORT IN THE UPPER LEVELS STILL LOOKS TO BE NORTH OF THE RGN. GFS
SLOW THE FRONT AFTER PASSING JUST OFF SHORE BY EARLY SUNDAY THEN
STALLS IT TO THE SOUTH AS UPPER FLOW BECOMES PARALLEL. TO ME THIS
MAKES MORE SENSE AS LOW LVL- PUSH BEHIND THE FRONT APPEARS WEAK AND
BEST JET SUPPORT TO THE NORTH. WILL LEAN THIS WAY WITH WEAK COASTAL
TROF DEVELOPING BY MON. WILL NOT GOES AS STRONG WITH THE POPS AS GFS
WOULD INDICATE THOUGH FOR MON AND TUE. INCRSD CLOUDS SHOULD LIMIT
WARMING NEXT COUPLE OF DAYS.

&&

.LONG TERM...BY LATE TUE UPPER RIDGE BEGINS TO BLD OVR THE WRN
ATLANTIC AGAIN WITH SOME SUBSIDENCE NOSING WEST INTO THE CWA. THIS
WILL LIMIT CONVECTION POTENTIAL SOME FOR THE REMAINDER OF THE WEEK
BUT SEA BREEZE ACTIVITY LIKELY EVERYDAY. LOOKS LIKE HI BGNS TO DRIFT
EAST ENOUGH ON SAT TO WARRANT A SLIGHTLY HIGHER POPS...BUT WILL GO
WITH NO MORE THAN 30 PCT THROUGH THE EXTENDED.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON WITH TEMPORARY
MVFR CIGS/VSBY IN SCT TSTMS. EXPECT MVFR CIGS BY 06Z INTO TOMORROW
MORNING WITH PERIODS OF RAIN.

&&

.MARINE...WE ARE FAVORING THE GFS SOLUTION WITH APPROACHING COLD
FRONT. SW WINDS 15-20 KT FOR THE MOST PART OVERNIGHT WITH SEVERE TSTM
WATCH IN EFFECT UNTIL 8 PM. THERE COULD TEMPORARILY BE SOME SCA
CONDITIONS WITH CONVECTION FOR THE REMAINDER OF THE AFTN AND INTO
EVENING BUT IT WILL NOT BE PREVAILING. FROM MONDAY THROUGH REMAINDER
OF FCST PERIOD 15 KT OR LESS EXCEPT FOR TUE NORTH OF HATTERAS WE
COULD SEE 15-20 KT AS GRADIENT PINCHES THERE. COASTAL TROUGHINESS
LOOKS LIKELY TUE NIGHT INTO THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE TSTM WATCH UNTIL 8 PM ALL COUNTIES.
MARINE...SEVERE TSTM WATCH UNTIL 8 PM ALL WATERS.
&&

MLF/WS
Hazardous weather outlook, Aug 21, 2:14 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 AM EDT SAT AUG 21 2004

NCZ029-044>047-079>081-090>095-098-103-104-220713-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
314 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE REGION TONIGHT...PRODUCING SOME
SHOWERS AND THUNDERSTORMS. TORRENTIAL RAINFALL IN SOME OF THE HEAVIER
SHOWERS COULD PRODUCE LOCALIZED FLOODING IN LOW LYING OR URBAN AREAS.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 1:54 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT SAT AUG 21 2004

NCZ080-092>094-212000-
BEAUFORT-PAMLICO-JONES-CRAVEN-
254 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...JONES...PAMLICO AND
BEAUFORT COUNTIES UNTIL 400 PM EDT...

AT 254 PM EDT...THERE WERE STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF
NEW BERN...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR RIVER BEND AT 300 PM EDT...TRENT WOODS AT 310 PM EDT...NEW
BERN...AND...JAMES CITY AT 315 PM EDT...BRIDGETON AT 320 PM EDT...
OLYMPIA AT 330 PM EDT...SILVER HILL AT 350 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE ALLIANCE...AURORA...BAYBORO...
CAYTON...EDWARD...MARIBEL...MESIC AND POLLOCKSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The Morehead City radar (KMHX), 147 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dare

When
August 21, 2:02 PM EST
Where
Dare County, 2 mi W of East Lake
Measured
69 kt (79 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.883, -75.983

Hail, Pitt

When
August 21, 4:13 PM EST
Where
Pitt County, Winterville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -77.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421577, 5421578.